Revista Brasileira de Psiquiatria
Print version ISSN 1516-4446
FORLENZA, Orestes Vicente; CRETAZ, Eric and DINIZ, Breno Satler de Oliveira. The use of antipsychotics in patients with dementia. Rev. Bras. Psiquiatr. [online]. 2008, vol.30, n.3, pp. 265-270. ISSN 1516-4446. http://dx.doi.org/10.1590/S1516-44462008000300014.
OBJECTIVE: The objective of the present study is to systematically review the supporting evidence for the use of antipsychotics in the treatment of behavioral and psychological symptoms in patients with dementia, as well as the controversies and limitations of this prescription. We discuss the available evidence in the light of the high prevalence of behavioral and psychological symptoms of dementia in this population, along with the greater susceptibility of elderly patients to adverse events. METHOD: Systematic literature review of the use of typical and atypical antipsychotics in patients with dementia was carried out in the databases PubMed/Medline, Embase and SciELO. The search was limited to clinical trials and meta-analysis of the literature published from 1986 to 2007. RESULTS: Evidence drawn from randomized, double-blind, placebo controlled trials support the use of both typical and atypical antipsychotics in the treatment of behavioral symptoms of dementia, especially psychotic symptoms and abnormal psychomotor activity. Nevertheless, the use of these drugs in demented patients is not devoid of important adverse events. Although the induction of extrapiramidal symptoms is not as frequent or severe with atypical antipsychotics as it is with first-generation neuroleptics, the former drugs may particularly increase the risk of cerebrovascular events and death. CONCLUSION: Although effective, antipsychotic drugs must be prescribed cautiously in patients with dementia. Dose regimens, duration of treatment and a cautious assessment of risk-benefit must be established for each patient.
Keywords : Dementia; Neurobehavioral [signs and symptoms]; Antipsychotics agents; Behavior therapy; Cerebrovascular disorders.